MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9755RSL26A
Medical Device Problem Codes Perivalvular Leak (1457); Intravalvular regurgitation (4068)
Health Effect - Clinical Codes Dizziness (2194); Hemolytic Anemia (2279)
Date of Event 04/29/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Per the instructions for use (ifu), paravalvular leak (pvl) is a known potential adverse event associated with bioprosthetic heart valves and the transcatheter valve replacement (tvr) procedure.Paravalvular leak refers to blood flowing through a channel between the structure of the implanted valve/pre-stent and the landing zone, as a result of a lack of appropriate sealing of the valve to the target site.Some pvl is not uncommon post-deployment.Many cases are mild to moderate, and either resolve over time or do not cause symptoms.Others may be more clinically significant and require intervention.The patient screening manual and the procedure didactic identify several procedural and anatomical factors which could contribute to pvl, including device malposition, inaccurate measurement of the landing zone, uneven distribution of calcium on the landing zone, bulky or severe calcification, an elliptical annulus shape, and valve under-sizing.The mechanism behind worsening or late pvl is not well understood but may be related to cardiac remodeling.Hemolysis is the destruction of red blood cells.There are multiple extrinsic and intrinsic factors including use of extracorporeal circulation, transfusion, infection, tumors, autoimmune disorders, medication side effects, a metabolic abnormality, and red blood cell membrane instability.Normal red blood cells (erythrocytes) have a lifespan of about 120 days.After the lifespan is over the red blood cells break down and are removed from the circulation by the spleen.In some medical conditions, or because of taking certain medications, this breakdown of red blood cells is increased.Medications that have been associated with hemolysis include acetaminophen, penicillin, and other pain medications.Red cells may be destroyed due to defects in the cells themselves.Another cause of hemolytic anemia is break down due to mechanical damage, such as from artificial heart valves or heart-lung bypass; or they as a result of turbulent blood flow pattern and erythrocyte destruction caused by pvl or central regurgitation.Edwards extensively trains physicians before they are qualified to use the sapien transcatheter heart valves (all models).The device training manuals instructs the operator on proper imaging screening requirements, including the use of good quality echocardiography and/or computed tomography (ct) to appropriately measure the landing zone, assess the content and distribution of calcium, and other patient anatomical factors.Multiple imaging modalities should be considered during valve size selection.Contraindications, important considerations when assessing the valve, and choosing the proper transcatheter heart valve are also discussed.The device training manuals also instruct the operator on proper positioning and deployment of the valve, including patients screening and procedural considerations.Device preparation, approach, deployment, imaging, procedure-specific training manuals, and proctored procedures are also included.In this case, there was no allegation or indication a product malfunction contributed to this adverse event.Investigation results indicate the caused or contributed to the pvl with subsequent hemolysis/hemolytic anemia is unknown due to the limited information available.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.The complaint for central regurgitation was confirmed based on available information to date.A review of the dhr, lot history and complaint history did not indicate any manufacturing nonconformances that could have contributed to the reported event.A review of the ifu and training manuals revealed no deficiencies.During the manufacturing process, all sapien 3 ultra resilia valves are 100% visually inspected for defects and 100% tested for proper coaptation under physiological backpressure conditions prior to release for distribution.Therefore, it is highly unlikely that a manufacturing defect or device malfunction contributed to the event.Per the instructions for use (ifu), valve regurgitation is a potential adverse event associated with bioprosthetic heart valves and the tavr procedure.Regurgitation which develops progressively over time can be due to a number of issues including patient related factors or structural valve deterioration, including calcification, non-calcific degeneration, leaflet thickening or fibrosis, or a combination of these.Regurgitation may also develop progressively if host fibrotic tissue, or pannus, grows onto the bioprosthetic valve.Pannus, a cause of nonstructural dysfunction, may interfere with functionality of the device by restricting the leaflet motion leading to abnormal coaptation.Due to limited information, a definitive root cause was unable to be determined at this time.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.
 
Event or Problem Description
As reported by a field clinical specialist (fcs), approximately 1 year and 10 months post-implant of a 26 mm sapien 3 ultra resilia valve in the aortic position via transfemoral approach, the patient is experiencing hemolytic anemia due to moderate paravalvular leak (pvl) and mild central aortic insufficiency (ai).According to the medical records, patient was experiencing dizziness and chest pain and was confirmed to have hemolysis due to tavr valve pvl by hematology.Patient's hemoglobin dropped to 11 and improved to 14 with iron supplementation and did not require any blood transfusion.Tee showed the prosthesis appears to be well-seated, ef 50%, mean gradient 15mmhg, leaflets demonstrate normal thickness, and both paravalvular and intravalvular regurgitant jets.Cardiothoracic surgery evaluated the patient and patient meets criteria for operative intervention due to pvl with hemolysis and will be scheduled for an aortic valve replacement pending the results of their coronary angiogram.The plan is for an aortic valve replacement (avr) with possible cabg.Per imaging review, the valve is expanded to 100% of nominal at the mid-valve level, with no leaflet calcification.No evidence of halt or any other valve abnormality.At this time, there is not enough information to determine what may be occurring with this valve.

Brand Name
EDWARDS SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key25627067
Report Number2015691-2026-16338
Device Sequence Number21085607
Product Code NPT
UDI-Device Identifier00690103215816
UDI-Public(01)00690103215816(17)261004(11)231005
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/25/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/04/2026
Device Model Number9755RSL26A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/08/2026
Initial Report FDA Received Date06/25/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/05/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale